What can I do about my cholestorol
Aug 18, 2007
I am on sustiva/truvada and I recently got the following cholesterol report:
HDL: 41 LDL: 112 Trigliceryides: 325 Total: 218
What can I do to improve these numbers? Does this medication combination tend to affect cholesterol?
Response from Dr. Young
Thank you for your post.
The concern about cholesterol and triglycerides relates to how these factors increase your risk of cardiovascular disease. As such, it would be remiss not to address other cardiovascular risk factors while talking about your lipids. These include diet, exercise, high blood pressure, diabetes and most importantly, smoking.
We'll assume that your labs were drawn while fasting. (If not, then they should be repeated). Your labs indicate a mild-moderate elevation in your total cholesterol and a moderate elevation in the triglycerides. Both of these factors respond somewhat to diet and exercise changes- in my view, these are the first things to try before talking about medication additions.
Should diet and exercise not result in desired improvements, then there are several medications that are used in this setting. Since your cholesterol and triglycerides are elevated, then a "statin" drug, like pravachol is often used.
The regimen that you're taking has only limited effects on lipids, but can cause mild elevations- almost certainly due to the efavirenz (Sustiva) rather than tenofovir+FTC (Truvada) parts. I would expect modest improvements only with a switch from efavirenz, particularly if the switch is to a protease inhibitor.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Chances Of Getting HIV From Breast Milk?
- Is Blood In Urine An Acute Symptom Of HIV?
- How Likely Is It To Get AIDS From Sex With A Prostitute?
- Dry Cough After Sucking Penis Worried I Have HIV
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.